Alert archive / West Virginia / River Flood Warnings in 2018
River Flood Warning 24, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Feb 17, 2018, 12:27 AM EST for Upshur County, West Virginia. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2018, 12:27 AM EST (05:27 UTC)
- Expired
- Feb 17, 2018, 11:27 AM EST
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
County Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 152 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Buckhannon River at Buckhannon (BKNW2).
- Action stage
- 21 ft
- Minor stage
- 23 ft
- Moderate stage
- 25 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03052450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
332 WGUS41 KRLX 170527 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED River Flood Warning National Weather Service Charleston WV 1227 AM EST Sat Feb 17 2018 ...The National Weather Service in Charleston WV has issued a flood warning for the following rivers... Buckhannon River... Affecting the following counties in West Virginia...Upshur. The Buckhannon River at Buckhannon will creep above minor flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC097-171600- /O.NEW.KRLX.FL.W.0024.180217T0527Z-180217T1600Z/ /BKNW2.1.ER.180217T0522Z.180217T0700Z.180217T1000Z.NO/ 1227 AM EST Sat Feb 17 2018 the National Weather Service in Charleston WV has issued a * Flood Warning for the Buckhannon River Near Buckhannon. * until this morning...or until the warning is cancelled. * At 11:45 PM Friday the stage was 22.9 feet. * Minor Flooding is forecast. * Flood stage is 23.0 feet. * Forecast...rise above flood stage by after midnight this morning and continue to rise to near 23.2 feet by after midnight this morning. The river will fall below flood stage by early this morning. * At stages near 23.0 feet...Portions of River Road, Vicksburg Road, and homes near the river start to flood. The intersection of Madison, and Florida Streets floods several low lying areas in and around Buckhannon start to flood. * A crest near 23.2 feet compares to a previous crest of 21.2 feet on June 24 2016. && LAT...LON 3904 8020 3903 8012 3892 8020 3894 8028 $$
3 follow-up statements
672 WGUS81 KRLX 170818 FLSRLX River Flood Statement National Weather Service Charleston WV 318 AM EST Sat Feb 17 2018 ...The flood warning continues for the following rivers...Tygart Valley River. At Philippi... Affecting the following counties in West Virginia...Barbour. ...The flood warning continues for the following rivers...Buckhannon River. Near Buckhannon... Affecting the following counties in West Virginia...Upshur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC001-171418- /O.EXT.KRLX.FL.W.0022.000000T0000Z-180217T1816Z/ /PHIW2.1.ER.000000T0000Z.180217T0545Z.180217T1216Z.NO/ 318 AM EST Sat Feb 17 2018 The Flood Warning continues for the Tygart Valley River At Philippi. * AT 3:00 AM Saturday the stage was 19.0 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 19.0 feet. * Forecast...The River will continue rising to near 19.1 feet by this morning. The river will fall below flood stage this morning. * At stages near 19.0 feet...The intersection of Routes 119, and Truck Route 250 is flooded. Also, Sycamore Street, and Beech Avenue are flooded. * A crest near 19.1 feet compares to a previous crest of 18.9 feet on December 7 2013. && LAT...LON 3920 8006 3918 8006 3914 8000 3909 8004 3910 8010 $$ WVC097-171417- /O.CON.KRLX.FL.W.0024.000000T0000Z-180217T1600Z/ /BKNW2.1.ER.180217T0500Z.180217T0730Z.180217T1000Z.NO/ 318 AM EST Sat Feb 17 2018 The Flood Warning continues for the Buckhannon River Near Buckhannon. * AT 2:45 AM Saturday the stage was 23.5 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 23.0 feet. * Forecast...The river will continue to fall to below flood stage by early this morning. * At stages near 24.0 feet...Portions of Cleveland Avenue, and Wood Street floods. Sections of Route 20 South, and North of town start to flood. * A crest near feet compares to a previous crest of 24.1 feet on December 7 2013. && LAT...LON 3904 8020 3903 8012 3892 8020 3894 8028 $$
281 WGUS81 KRLX 171103 FLSRLX River Flood Statement National Weather Service Charleston WV 603 AM EST Sat Feb 17 2018 ...The flood warning continues for the following rivers...Buckhannon River. Near Buckhannon... Affecting the following counties in West Virginia...Upshur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC097-171703- /O.EXT.KRLX.FL.W.0024.000000T0000Z-180217T1900Z/ /BKNW2.1.ER.180217T0500Z.180217T0800Z.180217T1300Z.NO/ 603 AM EST Sat Feb 17 2018 ...Flood Warning extended until this afternoon...The Flood Warning continues for the Buckhannon River Near Buckhannon. * AT 5:45 AM Saturday the stage was 23.5 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 23.0 feet. * Forecast...The river will continue to fall to below flood stage by this morning. * At stages near 24.0 feet...Portions of Cleveland Avenue, and Wood Street floods. Sections of Route 20 South, and North of town start to flood. * A crest near feet compares to a previous crest of 24.1 feet on December 7 2013. && LAT...LON 3904 8020 3903 8012 3892 8020 3894 8028 $$
246 WGUS81 KRLX 171627 FLSRLX River Flood Statement National Weather Service Charleston WV 1127 AM EST Sat Feb 17 2018 ...The flood warning is cancelled for the following rivers...Buckhannon River. Near Buckhannon... Affecting the following counties in West Virginia...Upshur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC097-171657- /O.CAN.KRLX.FL.W.0024.000000T0000Z-180217T1900Z/ /BKNW2.1.ER.180217T0500Z.180217T0800Z.180217T1450Z.NO/ 1127 AM EST Sat Feb 17 2018 The Flood Warning is cancelled for the Buckhannon River Near Buckhannon. * AT 10:45 AM Saturday the stage was 22.7 feet. * fell below flood stage at 9:50 AM Saturday. * Flood stage is 23.0 feet. * Forecast...the river will continue to fall to 17.8 feet by late morning Sunday. && LAT...LON 3904 8020 3903 8012 3892 8020 3894 8028 $$ KISTNER
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Feb 17, 12:21 AM EST, 6 minutes earlier.
Area forecast discussion, Feb 17, 12:21 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1221 AM EST Sat Feb 17 2018
.SYNOPSIS...
High pressure builds in behind the front overnight. Next low
pressure system late Saturday/Saturday night. High pressure
Sunday. Warm front Monday, and then a cold front midweek.
&&
.NEAR TERM /THROUGH TODAY/...
As of 940 PM Friday...
Flood watch issued for SW VA where the highest QPF associated
with low pressure passing south of the area Saturday and
Saturday night is expected. The system exiting tonight pulls in
enough cold air for snow accumulation over the higher terrain
with the new system Saturday afternoon and night, and a winter
weather advisory is issued there for snow and sleet, ending as
freezing drizzle early Sunday morning, as we lose ice crystals
in cloud. Thanks to neighboring offices for collaboration on
these.
As of 715 PM Friday...
Forecast on track save for minor adjustments on PoP to fine tune
exodus of precipitation this evening. Flash flood watch allowed
to expire.
As of 300 PM Friday...
Radar images show that the bulk of pcpn associated with a
passing front will concentrate along the eastern mountains this
evening, before exiting east.
A high pressure builds from the west to provide dry weather
conditions tonight. However, another southern stream system will
move just south of the area Saturday afternoon to bring more
pcpn mainly across the southern portions of our CWA. Models
agreed in the onset of pcpn starting from our VA counties, north
into WV from 12Z through 22Z. Will have to monitor conditions
closely as soils remain saturated, streams are running high and
additional rainfall could pose a threat for additional flooding.
In addition, cold air could stay trapped along the western
slopes and protected hollows and spots. Even though there will
be warm advection under south to southwest flow, periods of FZRA
could be possible mainly over the northeast mountains. However,
confidence runs low for these conditions and decided to kick
the can to the next shift that could revise new guidance.
Temperatures will drop into the upper 20s northern half and to
the lower 30s southern half tonight. Used the consensus MOS
guidance for temperatures through the period.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Friday...
Wintry mix to eventually snow will continue in the Northern
Mountains through early Sunday morning. An additional inch of
snow will be possible, but confidence is low still on possible
icing as latest forecast soundings support more of a snow/sleet
mix. If there is a period of freezing rain Saturday night, ice
accumulations will be less than a tenth of an inch.
High pressure moves through Sunday, with any lingering
precipitation tapering off early before sunrise. Overall, it
will be mostly dry through the day with warm air advection
starting to pour into the area once again. This will help temps
climb back into the 50s through the day. Rainfall chances will
increase again overnight with the passing of a warm front.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 230 PM Friday...
Warm front crossing the area into Monday morning and rain is
expected once again. However, models are now in much better
agreement, keeping heavier rainfall off to our west. Very warm
and dry conditions expected now for Tuesday, but showers may
start to enter SE Ohio by early Tuesday evening. Temperatures
will feel a lot like summer, with highs possibly topping 80
degrees for much of the Southern Forecast Area.
Other than some slight timing differences, models bring our
next chance for rain mid week as a cold front passes Wednesday
into Thursday. Once again we will have to watch for the
possibility of flooding, as really any rainfall at this point
looks problematic. This will be especially true if the front
stalls over the area through the end of the week, as some
guidance is now suggesting.
&&
.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
As of 1220 AM Saturday...
Weak cold air advection taking place over moisture laden
surface. This leads to generally MVFR conditions with isolated
IFR through early Saturday. Gradients strong enough to mostly
keep conditions as a stratcu deck, the exception being mountain
sites. High pressure passes tonight and another low pressure
system moves in for Saturday.
Will see recovery to VFR conditions Saturday morning. However,
precipitation will be moving in with widespread MVFR ceilings
and visibility values with southwesterly flow.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: Low in eastern mountains. Medium elsewhere.
ALTERNATE SCENARIOS: Clearing and subsequent fog formation
overnight may vary. Onset of deteriorating conditions in rain
Saturday may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 02/17/18
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H H H H M M M M H M
HTS CONSISTENCY M M M M H H H H H H H M
BKW CONSISTENCY L L L L M L L M M M M L
EKN CONSISTENCY H H M M L L L L L L M L
PKB CONSISTENCY L H H H M H M H H H H M
CKB CONSISTENCY H H H M H H M H H H H M
AFTER 06Z SUNDAY...
IFR possible in rain Saturday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from noon today to 4 AM EST Sunday for
WVZ522>524-526.
OH...None.
KY...None.
VA...Flood Watch from 10 AM EST this morning through this evening
for VAZ003-004.
&&
SYNOPSIS...ARJ/TRM/MPK
NEAR TERM...ARJ/TRM
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...KMCHazardous weather outlook, Feb 16, 9:31 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 931 PM EST Fri Feb 16 2018 VAZ003-004-180245- Dickenson-Buchanan- 931 PM EST Fri Feb 16 2018 ...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Another dose of heavy rain is possible Saturday into Saturday night. With wet ground in place, this rain will have to be monitored for potential flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ522>524-526-180245- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 931 PM EST Fri Feb 16 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SATURDAY TO 4 AM EST SUNDAY... This Hazardous Weather Outlook is for the higher mountainous terrain of northeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A wintry mix is expected Saturday into Saturday night. Light icing is possible and a winter weather advisory or watch may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ024-025-033-034-180245- Mingo-Logan-McDowell-Wyoming- 931 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for portions of southern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another dose of heavy rain is possible Saturday into Saturday night. With wet ground in place, this rain will have to be monitored for potential flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>521-525-180245- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Northwest Randolph- 931 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Local storm report, Feb 17, 12:05 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1205 AM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLOOD 1 W SHIVELY 37.97N 82.15W
02/16/2018 LOGAN WV DEPT OF HIGHWAYS
BUCK FORK AND TRACE FORK FLOODED, CLOSING PORTIONS OF
BUCK FORK ROAD AND TRACE FORK ROAD.
&&
EVENT NUMBER RLX1800861
MZLocal storm report, Feb 17, 12:08 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 AM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 2 E CHAPMANVILLE 37.97N 81.98W
02/16/2018 LOGAN WV DEPT OF HIGHWAYS
GARRETT FORK ROAD CLOSED DUE TO FLOODING ON GARRETT
FORK.
&&
EVENT NUMBER RLX1800862
MZLocal storm report, Feb 17, 12:11 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1211 AM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 1 N LAVALETTE 38.34N 82.45W
02/16/2018 WAYNE WV DEPT OF HIGHWAYS
WV 152 CLOSED BETWEEN MILE MAKER 4.8 AND 6.0 DUE TO
FLOODING.
&&
EVENT NUMBER RLX1800863
MZLocal storm report, Feb 17, 12:20 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 AM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 WSW GILMAN 38.97N 79.86W
02/16/2018 RANDOLPH WV DEPT OF HIGHWAYS
LAUREL MOUNTAIN ROAD CLOSED DUE TO FLOODING ALONG
CLAYLICK RUN.
&&
EVENT NUMBER RLX1800864
MZLocal storm report, Feb 17, 12:22 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1222 AM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 2 SE BEVERLY 38.82N 79.84W
02/16/2018 RANDOLPH WV DEPT OF HIGHWAYS
FLOODING ALONG FILES CREEK CLOSED FILES CREEK ROAD.
&&
EVENT NUMBER RLX1800865
MZLocal storm report, Feb 17, 12:24 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 AM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLOOD 1 W MONTROSE 39.07N 79.83W
02/16/2018 RANDOLPH WV DEPT OF HIGHWAYS
SALT LICK ROAD CLOSED DUE TO FLOODING ALONG SALT LICK
RUN.
&&
EVENT NUMBER RLX1800866
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:27 PM EST | Areal Flood Warning | RLX | Jackson | 21 hr |
| Feb 16, 8:31 PM EST | River Flood Warning | RLX | Barbour | 20 hr |
| Feb 16, 9:07 PM EST | River Flood Warning | RLX | Calhoun, Wirt | 20 hr |
| Feb 16, 9:17 PM EST | Winter Weather Advisory | RLX | Doddridge, Fayette, Harrison, Jackson, Mason, Nicholas and 10 more | 31 hr |
| Feb 16, 9:24 PM EST | Flood Watch | RLX | Boone, Kanawha, Lincoln, Logan, McDowell, Mingo and 3 more | 22 hr |
| Feb 17, 3:16 AM EST | River Flood Warning | RLX | Barbour | 13 hr |
| Feb 17, 3:24 PM EST | Special Weather Statement | RLX | Logan, McDowell, Mingo, Wyoming | 3 hr |
| Feb 17, 4:09 PM EST | Areal Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 6 hr |
| Feb 17, 5:21 PM EST | Special Weather Statement | RLX | Cabell | 5 hr |
Nearby
River Flood Warnings in West Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.